Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 18, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 5, 2022, 2:07 PM EDT for Anderson County, Mercer County, Washington County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2022, 2:07 PM EDT (18:07 UTC)
- Expired
- Aug 5, 2022, 4:39 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Anderson County, KY, Mercer County, KY, Washington County, KY
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WGUS53 KLMK 051807
FFWLMK
KYC005-167-229-052115-
/O.NEW.KLMK.FF.W.0018.220805T1807Z-220805T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
207 PM EDT Fri Aug 5 2022
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
South Central Anderson County in central Kentucky...
Northwestern Mercer County in central Kentucky...
Northeastern Washington County in central Kentucky...
* Until 515 PM EDT.
* At 207 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Ballard, Willisburg, Sharpsville, Seaville, Tablow, Ashbrook,
Tatham Springs, Dugansville, Sinai and Pulliam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3792 8489 3783 8507 3778 8514 3777 8521
3783 8522 3793 8508 3799 8496
FLASH FLOOD...RADAR INDICATED
$$
JML1 follow-up statement
110
WGUS73 KLMK 052039
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
439 PM EDT Fri Aug 5 2022
KYC005-167-229-052049-
/O.CAN.KLMK.FF.W.0018.000000T0000Z-220805T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KY-Mercer KY-Washington KY-
439 PM EDT Fri Aug 5 2022
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTH CENTRAL ANDERSON,
NORTHWESTERN MERCER AND NORTHEASTERN WASHINGTON COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
LAT...LON 3792 8489 3783 8507 3778 8514 3777 8521
3783 8522 3793 8508 3799 8496
$$
JMLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 1:39 PM EDT, 28 minutes earlier.
Area forecast discussion, Aug 5, 1:39 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
139 PM EDT Fri Aug 5 2022
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1145 AM EDT Fri Aug 5 2022
Had a brief enhancement of precip very close to the MCV center in
Perry/Crawford county, Indiana. The slow movement of these showers
caused MRMS one-hour rain estimates to get around an inch, and per
KY Mesonet data, this likely is an underestimate. That area has
weakened quite a bit and moved north, so will continue to watch for
any new showers spinning up there. Otherwise, focus will continue to
be on the fringes of the MCV's influence, across south central KY.
IR satellite briefly showed a spike with cooler cloud tops over
Metcalfe county, but that since has faded. These taller cores,
should they hold together long enough and rain over already-
saturated locations, will cause flash flooding. Updated the forecast
for latest radar and 12Z hi-res model trends.
Issued at 935 AM EDT Fri Aug 5 2022
Latest precip rates have fallen off in the last couple of hours.
Have a couple of regions with rates up near an inch an hour, but
they have been somewhat progressive, on the edges of our MCV's
rotating just west of SDF. In general rates now are around a quarter
inch an hour. The region along and south of the MCV track has the
best chance for hitting some flash flood criteria as we continue
through the day. 12Z HRRR/RAP and 6Z NAMNest all agree with this
thinking. Briefly debated on removing a few of the northern counties
from the flood watch but, given the earlier flash flood warning
issued upstream on the north side of the system, decided to hold
things as is for now.
Have updated gridded forecast with latest radar trends and trended
toward those high-res models for the afternoon. Updated products
already are out.
&&
.Short Term...(This afternoon through Saturday)
Issued at 310 AM EDT Fri Aug 5 2022
...Flash Flooding Possible Due To Excessive Rainfall...
Synopsis...GOES-16 water vapor imagery reveals a stationary
convergence zone draped SW-NE across the lower Ohio Valley, which
correlates very well with a ribbon of mid-level cyclonic vorticity
and deep moisture pooling. Moreover, anticipated MCV has been slowly
moving northeastward along the boundary and under weak steering
currents while periodically enhancing storm coverage and intensity.
On top of that, the SPC mesoanalysis shows another batch of
potential vorticity dropping from the Midwest that could potentially
lead to further convective strengthening later today.
Highlights...Generally speaking, slow storm motion in combination
with high PW values and weak shear will account for disorganized
cluster of storms with highly efficient rainfall rates and long
residence time. On top of that, unidirectional flow parallel to the
convergence zone will favor training convection and weak Upshear
Corfidi vectors, maximizing the flood threat in areas where all the
above-mentioned ingredients are met. So far, models are indicating
widespread QPF values between 1-2 inches, which fall below the 3-hr
FFG for most of central Kentucky. However, there are locally higher
accumulations (4-5 inches) in the HREF 24-hr LPMM that can be
achieved along the MCV track. Therefore, isolated to widely
scattered areas of flash flooding are possible during the next 24
hours across the forecast area and this is well covered by the Flood
Watch currently in effect until Friday evening.
.Long Term...(Saturday night through Thursday)
Issued at 305 AM EDT Fri Aug 5 2022
...Unsettled Weather Expected Through The Long Term Period...
...Localized Flash Flooding Will Be A Concern Through The Weekend...
...More Widespread Flooding Risk May Increase Next Week...
===================================
Synoptic Overview
===================================
Overall, there is not much change in the guidance through the
upcoming period on the synoptic scale. Main belt of westerlies will
remain up along the US/Canadian border with a series of disturbances
moving east within the main flow. To the south, across the CONUS, a
split ridge pattern looks to hold across the area with one ridge
being maintained over the western US with the other anchored over
the western Atlantic. A weakness in between the ridges is expected
to persist across the Ohio Valley into next week. Toward the middle
of next week, the ridge axis across the western US is forecast to
intensify while an upper level trough axis develops across the
eastern US. As this trough develops, a rather long frontal boundary
is forecast to push slowly southward from the Midwest and down into
the TN Valley by early Thursday. Main trends in the guidance is
that the 05/00Z Euro is a bit slower with the frontal boundary
pushing through and similar to the 05/0Z GFS solution which has
pretty good continuity from the last few runs. The upcoming pattern
will result in near normal temperatures with episodic bouts of
convection with heavy rainfall which may pose a renewed flooding
hazard across portions of the Ohio Valley.
===================================
Meteorological Discussion
===================================
Saturday through Sunday Night...
Scattered convection may be in progress at the beginning of the
period as a slow moving MCV pushes northeastward and away from the
region. In the wake of the MCV, scattered convection is likely to
redevelop, mainly in the afternoon/evening time frames. Atmospheric
parameters will continue to support heavy rainfall as mean PWAT
values across the region will remain in the 1.8-2.0 inch range.
Environmental wind fields will also remain generally light promoting
slow storm movement and the potential for a higher residence time
over any given location. Warm cloud depths based on model proximity
soundings suggest high precipitation efficiency with the convection.
Generally speaking, flash flooding will continue to be a localized
threat across the area. Temperatures will be seasonal with highs
mainly in the mid-upper 80s with a few spots hitting 90. Overnight
lows will remain in the lower 70s.
Monday through Thursday...
Unsettled weather is likely to continue through much of the period.
Aforementioned upper level pattern is forecast to revert back to the
ridge west/trough east pattern with a cold front slowly pushing
southward in the Tuesday-Thursday time frame. Model trends over the
last 24 hours have slowed the progression of the front. Ahead of
the front, good low-level moisture will continue to pool given the
southernly boundary layer flow off the Gulf. Scattered convection
is likely to occur each day until the frontal boundary pushes
through. So we will continue to run high PoPs through the period.
Forecast confidence on the actual timing of the front through the
region is still low at this point. The latest Euro runs are much
slower than 24 hours ago and generally agree with the GFS solutions.
As of this writing, it is possible that drier conditions may not
occur until we get out toward Thursday or so.
As for temperatures, highs Monday will generally be in the mid-upper
80s. Plenty of cloud cover and showers/storms will likely hold
temps down a bit for Tuesday/Wednesday with highs in the low-mid
80s. Lows during the period will remain in the upper 60s to the
lower 70s.
==================================
Forecast Impacts/Risks
==================================
The main forecast impact and hazardous weather risk for the extended
period will continue to be flash flooding. The flash flood threat
looks to remain localized over the weekend. However, more organized
convection will be possible in the Monday-Tuesday time frame ahead
of an approaching frontal boundary. Rainfall this weekend may
result in lower FFG guidance as we move into next week, which could
result in the flash flood risk becoming more widespread.
===================================
Forecast Confidence
===================================
Overall forecast confidence through the extended period with respect
to the general synoptic pattern is high. Confidence on exactly
where swaths of heavy QPF will fall remains low. Additionally
forecast confidence out in the day 6-7 period with regards to the
frontal passage remain low at this time.
&&
.Aviation...(18Z TAF Issuance)
Issued at 140 PM EDT Fri Aug 5 2022
Slow-moving low pressure system continues to bring plenty of rain
showers as well as some embedded thunder to the region. Ample
moisture has brought in lower ceilings, hovering around the MVFR to
IFR thresholds in the SDF/BWG corridor. These cigs may pivot
eastward to the LEX terminal this afternoon. We should see less
coverage of showers this evening for HNB/SDF/BWG, though LEX could
see new showers develop at any time tonight. Have left vicinity
wording in for now. Model guidance is indicating some lower cigs
generally north of the I-64 corridor around daybreak Saturday. Have
left that out of TAF's but would not be surprised to see them pop
back in for later forecasts.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
INZ076>079-083-084-089>092.
KY...Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Update...RJS
Short Term...ALL
Long Term...MJ
Aviation...RJSHazardous weather outlook, Aug 5, 11:53 AM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1153 AM EDT Fri Aug 5 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061600- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1153 AM EDT Fri Aug 5 2022 /1053 AM CDT Fri Aug 5 2022/ ...FLOOD WATCH IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms producing excessive rainfall are forecast to move across the outlook area today. Localized flooding will be possible in areas that see repeated rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be continue to be possible through the weekend and into early next week. A few of the stronger storms could produce locally heavy rainfall and gusty winds. .SPOTTER INFORMATION STATEMENT... Spotters should report any instances of water over roadways as well as rivers or creeks exceeding their banks. GENERAL STORM MOTION OF THE DAY: Showers and embedded thunderstorms will move from the southwest to the northeast at 10 to 20 mph. Any users of this storm motion must be aware that thunderstorm activity can be erratic and constantly evolving. Please use this with caution and be prepared for changing conditions. && More information, along with other weather, hydrological and climate information can be found, at weather.gov/louisville. ALL/MJ/RJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:04 PM EDT | Areal Flood Advisory | LMK | Fayette | 3 hr |
| Aug 5, 2:32 AM EDT | Areal Flood Advisory | LMK | Ohio | 3 hr |
| Aug 5, 3:19 AM EDT | Flash Flood Warning | LMK | Ohio | 3 hr |
| Aug 5, 3:37 AM EDT | Areal Flood Advisory | LMK | Bullitt, Jefferson, Oldham | 3 hr |
| Aug 5, 4:18 AM EDT | Areal Flood Advisory | LMK | Adair, Casey, Green, Marion, Taylor, Washington | 3 hr |
| Aug 5, 5:01 AM EDT | Areal Flood Advisory | LMK | Clinton | 3 hr |
| Aug 5, 6:22 AM EDT | Areal Flood Advisory | LMK | Boyle, Casey, Clark, Fayette, Garrard, Jessamine and 3 more | 3 hr |
| Aug 5, 7:51 AM EDT | Areal Flood Advisory | LMK | Logan | 3 hr |
| Aug 5, 8:45 AM EDT | Areal Flood Advisory | LMK | Harrison, Scott | 3 hr |
| Aug 5, 12:42 PM EDT | Areal Flood Advisory | LMK | Cumberland, Monroe | 3 hr |
| Aug 5, 12:48 PM EDT | Areal Flood Advisory | LMK | Marion, Taylor | 3 hr |
| Aug 5, 1:17 PM EDT | Areal Flood Advisory | LMK | Anderson, Marion, Mercer, Nelson, Washington | 3 hr |
| Aug 5, 1:28 PM EDT | Areal Flood Advisory | LMK | Casey, Lincoln | 3 hr |
| Aug 5, 1:52 PM EDT | Areal Flood Advisory | LMK | Anderson, Franklin, Woodford | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.